• Welcome to Phoenix Rising!

    Created in 2008, Phoenix Rising is the largest and oldest forum dedicated to furthering the understanding of and finding treatments for complex chronic illnesses such as chronic fatigue syndrome (ME/CFS), fibromyalgia (FM), long COVID, postural orthostatic tachycardia syndrome (POTS), mast cell activation syndrome (MCAS), and allied diseases.

    To become a member, simply click the Register button at the top right.

Needed: your best mood enhancers supps and strategies

Skippa

Anti-BS
Messages
841
Hi,

I'm gonna need some mood enhancers (i'm really susceptible to dark depression when changes are afoot in my neurochemistry) to get me through a few bouts of acute depression that are likely to come over the next few weeks.

These are chemical changes due to neuroplasticity, so all the thinking techniques in the world (of which I have plenty) aren't gonna help too much to lift that underlying feeling of doom.

I know turmeric can work sometimes, and saffron too (although I find saffron much too mild).

What are your go to mood enhancers - short term, not long term; I'm already on SSRIs and they do sweet f all for acute depression.

Thanks :)
 

PeterPositive

Senior Member
Messages
1,426
Vitamin B12, zinc and magnesium can be helpful, especially if you already have a deficiency of those. They can help stabilize mood.

Folate has already been brought up, it works best in conjunction with B12. Ashwagandha is also a good pick-me-up and helps with anxiety and stress. (Can be used together with Rhodiola, another adaptogen, they work well together)

If you're already taking medications it's best asking your doc before experimenting with any supplement.

good luck
 
Messages
2,562
Location
US
Mucuna pruriens may be helpful to you. http://www.globalhealingcenter.com/natural-health/mucuna-pruriens-and-brain-health/

Lithium orotate is another possibility. I have taken it before so that my mood doesn't go as low. I feel that it dampens a positive mood somewhat, but you may not care if you're not reaching the positive side much anyway.

I think Turmeric is a big one. You are supposed to take it with black pepper to increase effectiveness.

And of course fixing any hormonal issues or deficiencies, like Vitamin D3.
 

Chocolove

Tournament of the Phoenix - Rise Again
Messages
548
A very good vitamin B complex; "B12 Oils" has a good B group lotion that absorbs quickly into skin and seems to then absorb deeper into the body over time, which I use day and night since B vitamins are essential, required for nerve and mood stability especially if one has a deficiency. B vitamins should be taken together. Double check your food and drink intake to see if you might have any other basic nutrient deficiencies which could be causing you problems.

Holy basil, chamomile (evening tea), L-theanine (found in green tea), theobromine (in chocolate - food of the gods), gaba, ashwagandha, valerian (to sleep), 5-HTP (but be careful as this could be too much sending one into serotonin syndrome if on an SSRI).

A tiny bit of kava kava helps to reduce emotion, but only use if you have a healthy liver, too much or too long can harm the liver even in a normal person so research this. Cross check all with meds for possible interactions which can quickly be done at sites like drugs.com, where you can also view side effects. More information on the herbals is out there on other sites of course.

Avoid alcohol, it is a depressant which depletes you of your mood B vitamins and so much more.
 

Paralee

Senior Member
Messages
571
Location
USA
Has anyone ever tried DMAE? I took it with 5-HTP for a while and it was great. But I don't think I'd try the mixture with another serotonin.
 

Chocolove

Tournament of the Phoenix - Rise Again
Messages
548
@SickOfSickness and others have had some good effects with Mucuna but others have had serious bad effects.

Warnings About Mucuna pruriens from reviews on Amazon:
"If you do not have low dopamine levels and choose to take this product.... I warn you that you may suffer from too much dopamine which intensifies aggression and severely compulsive behaviors like gambling and things that will probably not get this posted if you know what I mean. This is not a game."

"The side effects include severe vomiting, severe depression, severe anger; use with caution
By aary otter and the orcerers tone on August 24, 2014"

"Be careful though because dependency WILL occur. Downregulation of your dopamine receptors is no fun and playing with the dopamine system is playing with fire. Should be a last resort. Read my review for more details.
By Hip Hop Harry on January 20, 2016:
Do not buy! L-Dopa will create a dependency and will cause very horrible withdrawal symptoms when you stop taking it. Mucuna Pruriens will make you feel really happy with loads of energy for about a week, after that you lose any euphoria as your brain downregulates your dopamine receptors to compensate for the increased dopamine levels. Downregulation of your dopamine receptors is the absolute worst and can take months to restore to homeostasis. The dependency and subsequent withdrawal can manifest within just 1 or 2 uses for anybody that has ever had an opiate or alcohol addiction. Imagine having to drink 10 cups of coffee just to stay on your feet, which in turn will cause adrenal fatigue creating more of an imbalance in the form of most feel good endrophins(hormones). Dopamine dysregulation syndrome is no fun and should be avoided at all cost. This product should be for prescription only and as a last resort for those people too. Look up "dopamine dysregulation syndrome" on Wikipedia.org and read it for your self. It will make you happy with loads of energy for a week but you'll pay the price for months and your dopamine system may never function the same. I'm speaking from experience, please don't buy!"

If you want to avoid an ugly mood and are expecting one, this is not the time to experiment with Mucuna.
Proceed with caution. This is not a benign substance. May cause panic attacks, increased energy, severe anger and foolhardy acts.
 

Skippa

Anti-BS
Messages
841
Thanks ever so much for your suggestions, I really appreciate it.

Seems like I've got myself a little shopping list to draw up.

Thanks for the warnings too, I shall proceed cautiously, probably best to avoid the l-dopa stuff 'cos that's exactly the system that's going to be fudged.

:thumbsup:
 

Beyond

Juice Me Up, Scotty!!!
Messages
1,122
Location
Murcia, Spain
Lacking originality, or exotic-ness, I have found methylcobalamin and methylfolate to make me considerably more active and talkative. The effect is stronger initially and more modest later, and will not substitute a good nights sleep but can somewhat offset the effect of lacking one.

No need to take Mucuna, which is actually more of an aphrodisiac of Ayurvedic origin that lowers prolactin (I have taken it with good results in that regard). The deal with aphrodisiacs is that they typically enhance mood and give energy along with the sexual boost however they tend to stop working (or cause some internal screw up) if used continually.

Dark Chocolate (or pure cacao) perks me up a bit too much along with inflamming my intestines, but maybe someone with a calmer genetic make up can get a reasonable improvement in mood and energy with it.
 
Last edited:

Paralee

Senior Member
Messages
571
Location
USA
I was given some Vraylar and couldn't find how it really worked. It worked just like @Chocolove said. I was running well for a while thinking I had finally found my remedy, finally found somewhere it affects dopamine (ups it?) and reduces serotonin. Hope I remembered that right. Anyway, I felt great for a few days, sigh.
 

Paralee

Senior Member
Messages
571
Location
USA
We=hey do I have a little green left and top corner on my blank moniker? Have I been a bad girl?
 

Chocolove

Tournament of the Phoenix - Rise Again
Messages
548
@Paralee It won't go off until you fully confess!!! :nervous:

Actually it's a handy dashboard light. The green spot shows all that you're currently online. You can reset your preferences if you don't want it to show.

I'm still searching the dashboard for the fog lights. Let me know if you find 'em.
 

Paralee

Senior Member
Messages
571
Location
USA
Have you tried a nootropic (or racetam)? I think some are otc and some are 'script.

I found a men's muscle building forum once and they were comparing recipes for the ones they thought were the best. Wish I could find it again. Those guys sounded like doctors.
 

Skippa

Anti-BS
Messages
841
Have you tried a nootropic (or racetam)? I think some are otc and some are 'script.

I found a men's muscle building forum once and they were comparing recipes for the ones they thought were the best. Wish I could find it again. Those guys sounded like doctors.

Was thinking of trying pramiracetam some time.

Anyone got any experience?
 

Paralee

Senior Member
Messages
571
Location
USA
@Skippa , I take Ritalin now. It was prescribed when I had hyperparathyroidism. I'd like to get off, but it's not happening so far.. I think it's a nootropic or racetam or they may be the same thing..

I looked up pramiracetam but didn't see the ingredients. I'd really check it out first, but I'm very cautious because I can't take very many supplements without side effects.

There's something like you may be looking for that starts with a "P" and made with something from jellyfish, can't remember the name right now but is that the same thing as you are referring to? I gave it to my husband for a month (I was afraid to take it) and after a month I told him he couldn't take that again.

Good luck and DYODD.
 
Last edited: